SIR: We report two cases of carbamazepine-responsive mood disorders that are inferred to be secondary to mesial temporal lobe epilepsy. Paroxysmal rhinorrhea, exacerbated or invoked by lithium use, was prominent in the clinical history.
Case 1. A 48-year-old woman was seen for a rapid-cycling bipolar II disorder, which was partially responsive to 2 years of lithium. Lithium was effective in controlling shoplifting and major discrete cycles. Residual problems were mild cycling, anergia, anhedonia, 30-pound weight gain, intense body dysmorphia with occasional bulimia, and poor concentration.
Her full history suggested partial epilepsy. Sensations of or actual postural instability occurred suddenly 1 or 2 times a week and usually lasted 4 to 6 seconds. If standing at the time, she would sit down; however, often these experiences would occur while she was in bed. Nausea attacks, constipation, and unilateral headache were frequent. Along with numerous gaps in her childhood memories, she was frequently troubled by vague and bizarre improbable dreams of sexual abuse by her mother in her childhood. For 10 years she had experienced 3- to 5-second periods when she would read or hear a common word and would be unable to recognize its meaning. Her EEG was reported as abnormal secondary to irregular slowing, sometimes sharply contoured, in the left temporal area. MRI was unremarkable.
Lithium discontinuation immediately led to a reduction in the frequency of a previously unreported, unexplained paroxysmal rhinorrhea. Treatment with carbamazepine (augmented with low-dose valproic acid) has essentially eliminated presenting symptoms over 1 year of follow-up. Occasionally, perhaps monthly, the patient will experience a brief 2- to 3-hour period with rhinorrhea, restlessness, mood elevation, and logorrhea.
Case 2. A 38-year-old male prison inmate was seen for follow-up of chronic depression, refractory to adequate doses of doxepin and nortriptyline. Ten percent of his time was spent in severe but remitting melancholic depressions of a few days' duration. His medical history was significant for atypical chest pain requiring frequent, inconclusive emergency room evaluations.
Lithium, at a blood level of 0.7, resulted in marked mood stability, with one mild brief mania and depression over a 6-month period. Concurrent with lithium use, however, came unpredictable neurological events: sudden attacks of profuse rhinorrhea ("they drown you"), diarrhea, and disequilibrium without dizziness. Ultimately, the patient was found collapsed in his cell. Prior to his collapse, he experienced sensations of nausea and of being unable to initiate breathing, which progressed over a period of 30 minutes. Commands by the guards could, however, initiate voluntary breathing. Hospital cardiac and neurological evaluation (without a surface EEG) was unremarkable.
He has been maintained on carbamazepine, without chest pain or mood disturbance, over a 6-month period.
Evidence for intermittent rhinorrhea as a manifestation of mesial temporal lobe epilepsy has been accumulating recently, based on observations of nose-wiping behavior during video-monitored ictal events.1,2 Consistent with our experience, lithium clearly has proconvulsive effects in case series of temporal lobe epilepsies.3,4 The hypothesis needing to be examined is whether paroxysmal vasomotor rhinitis, with or without interictal epileptiform discharges on the surface EEG,5 implies the need for anticonvulsant treatment.